Virginia, 2016

Hail and Damaging Wind in Virginia, April 28, 2016

April 28, 2016 · NWS RNK · 10 events in 3 counties and zones

Showers and thunderstorms developed in advance of an approaching cold front. Some of these storms produced hail ranging from quarter size to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and thunderstorms developed in advance of an approaching cold front. Some of these storms produced hail ranging from quarter size to tennis ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 28, 2:24 PM EST, 54 minutes earlier.

Area forecast discussion, Apr 28, 2:24 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT THU APR 28 2016

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST TONIGHT THROUGH FRIDAY WITH THE FRONT
CROSSING THROUGH OUR AREA ON FRIDAY MORNING. ANOTHER LOW WILL MOVE
ACROSS THE REGION ON SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 250 PM EDT THURSDAY...

FORECAST ISSUE THIS AFTERNOON WILL BE COVERAGE OF SHOWERS AND
STORMS. WEDGE HAS HELD ALL DAY FROM CHARLOTTE COUNTY NORTHWEST TO
BEDFORD/AMHERST. VIS SAT LOOP SHOWS MINOR EROSION OF THE WEDGE AND
WITH 1018 MB HIGH OVER SRN PA WILL SEE LITTLE NE MOVEMENT OF THE
EROSION. CONVECTION OVER THE ALLEGHANYS WILL WORK EWD INTO THE WEDGE
BUT ONLY ELEVATED CONVECTION EXPECTED...SO SVR THREAT ALMOST NIL FOR
LYH TODAY.

FURTHER SOUTHWEST SUNSHINE MOST OF THE DAY HAS ALLOWED MUCAPES TO
EXCEED 2000 J/KG FROM THE NC PIEDMONT AND FOOTHILLS...NORTHWEST TO
THE SRN BLUE RIDGE OF VA. THIS SEEMS TO BE THE AREA TO WATCH
CONCERNING SVR THREAT. EFFECTIVE SHEAR IS 40-45KTS IN THIS AREA.
UPPER FLOW IS MAINLY WEST-EAST...AND FAIRLY QUICK. THIS COULD BE A
LIMITING FACTOR ON SOME VERTICAL DEVELOPMENT ESPECIALLY IN
CLUSTERS...AS SHEAR MAY TEAR INTO THE TCU. ANY CELLS THAT CAN
OVERCOME THIS WILL BE CAPABLE OF GETTING SEVERE WITH DAMAGING WINDS
AND HAIL.

LOW PRESSURE SITUATED FROM INDIANA TO THE NC MTNS WILL BE MOVING
SLOWLY EAST TO THE PIEDMONT BY MIDNIGHT. THIS WILL KEEP THE
CONVERGENCE ZONE AS SUCH IN OUR CWA FOR A FEW HOURS...SO LOOKING AT
HIGH CHANCE POPS ESPECIALLY IN THE BLUE RIDGE AND POINTS EAST
THROUGH EARLY EVENING. HOWEVER...BETTER SUPPORT STARTS TO LIFT
NORTHEAST DURING THIS TIME...AS DRY SLOT WORKS IN FROM THE SOUTHWEST.

SHOULD SEE THINGS CLEAR AND DRY OUT LATE TONIGHT...EXCEPT EAST OF
THE BLUE RIDGE WHERE SOME LINGERING LOW LVL MOISTURE REMAINS.

SHOULD SEE SOME GOOD SUBSIDENCE BEHIND SYSTEM FRIDAY WITH MOSTLY
SUNNY SKIES BY AFTERNOON...AFTER SOME MORNING LOW CLOUDS EAST. HIGHS
WILL RANGE FROM THE LOWER 80S SOUTHSIDE VA INTO NC PIEDMONT...TO MID
TO UPPER 70S ELSEWHERE...WITH SOME 60S POSSIBLE INTO THE BLUE RIDGE
AND EAST TO BUCKINGHAM IF IT DOES NOT CLEAR OUT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 324 PM EDT THURSDAY...

THE UNSETTLED WEATHER WILL CONTINUE FOR THE END OF THE MONTH INTO
EARLY MAY. HIGH PRESSURE OVER CENTRAL CANADA WILL BUILD SOUTH DOWN
INTO THE EASTERN UNITED STATES AND WEDGE DOWN THE EASTERN SEABOARD.
THIS WILL RESULT IN COOLER WEATHER WITH SLIGHT CHANCE OF LIGHT RAIN
AND DRIZZLE TO THE AREA FRIDAY NIGHT INTO SATURDAY. LOW TEMPERATURES
FRIDAY NIGHT WILL RANGE FROM THE MID 40S IN THE NORTHWEST MOUNTAINS
TO THE MID 50S IN THE PIEDMONT. THE FRONTAL BOUNDARY WILL LIFT NORTH
ON SATURDAY AS A WARM FRONT...WITH SCATTERED SHOWERS AND A FEW
DIURNAL THUNDERSTORMS MAINLY IN THE WESTERN MOUNTAINS. HIGH
TEMPERATURES ON SATURDAY WILL VARY FROM AROUND 60 DEGREES IN THE
NORTH TO THE LOWER 70S IN THE SOUTH. ISENTROPIC LIFT OVER THE HIGH
PRESSURE WEDGE WILL BRING WIDESPREAD PRECIPITATION TO THE REGION
SATURDAY NIGHT. LOW TEMPERATURES SATURDAY NIGHT WILL GENERALLY BE IN
THE LOWER 50S TO NEAR 60 DEGREES. SEVERAL WAVES OF LOW PRESSURE WILL
LIFT NORTHEAST ALONG THE FRONTAL BOUNDARY PRODUCING ROUNDS OF
SHOWERS AND EMBEDDED THUNDERSTORMS. HIGH TEMPERATURES SUNDAY WILL
WARM INTO THE MID 60S IN THE WEST TO THE MID 70S IN THE EAST. CLOUDS
AND SHOWERS WILL LINGER SUNDAY NIGHT AS LOW PRESSURE PUSHES OFF THE
EAST. THE GFS AND ECMWF ARE SHOWING SOME DRIER AIR IN THE MIDDLE
BETWEEN THE MAIN AREA OF RAIN AND SHOWERS ASSOCIATED WITH SHORTWAVE
IN THE WESTERN MOUNTAINS. LOW TEMPERATURES SUNDAY NIGHT INTO MONDAY
MORNING WILL DROP INTO THE LOWER 50S IN THE MOUNTAINS TO AROUND 60
DEGREES IN THE PIEDMONT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 324 PM EDT THURSDAY...

LOW PRESSURE LOCATED OVER NORTHERN WEST VIRGINIA WITH A TRAILING
COLD FRONT IN THE MOUNTAINS MONDAY MORNING WILL TRAVEL EAST MONDAY
AFTERNOON INTO MONDAY NIGHT. THE COMBINATION OF A SHORTWAVE...WARM
MOIST AIR AND ISENTROPIC LIFT WILL KEEP A CHANCE FOR RAIN AND LOW
CLOUDS IN THE REGION MONDAY MORNING. THEN...A STRONG NORTHERN STREAM
TROUGH WILL ERODE THE WEDGE AND KICK THE RAIN EAST AND OFF SHORE
MONDAY AFTERNOON. THE EROSION OF THE WEDGE IS ALWAYS A FORECAST
CHALLENGE AND MAY BE SLOWER THAN EXPECTED ON MODELS. IF WEDGES
ERODES AS FORECASTED HIGHS ON MONDAY WILL BE WARMER THAN SUNDAY WITH
READINGS FROM NEAR 60 DEGREES IN THE NORTHWEST MOUNTAINS TO THE MID
AND UPPER 70S IN THE PIEDMONT. DRIER AIR PUSHES IN MONDAY NIGHT INTO
TUESDAY. LOW TEMPERATURES MONDAY NIGHT WILL DROP INTO THE MID 40S IN
THE MOUNTAINS TO THE LOWER 50S IN THE PIEDMONT. A WAVY FRONTAL
BOUNDARY STALL TO OUR SOUTH ON TUESDAY INTO TUESDAY NIGHT. HIGH
TEMPERATURES WILL VARY FROM THE UPPER 50S IN THE MOUNTAINS TO THE
LOWER 70S IN THE PIEDMONT. LEANED TOWARDS GFS WITH HIGH PRESSURE
BUILDING IN FROM THE NORTH TUESDAY NIGHT...AND DRIER AIR OVER THE
WET ECMWF. LOW TEMPERATURES TUESDAY NIGHT WILL DROP INTO THE MID 40S
IN THE WEST TO THE LOWER 50S IN THE EAST. HARD TO JUDGE HOW FAR
NORTH MOISTURE ADVECTED WITH A DISTURBANCE THAT MOVES ACROSS THE
SOUTHEASTERN STATES MIDWEEK INTO THURSDAY. FOLLOWED THE SUPERBLEND
WITH COOLING TREND AND ISOLATED TO SCATTERED SHOWERS WEDNESDAY INTO
THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...

LOW CLOUDS WITH WEDGE FROM DAN/LYH SHOULD LIFT TO VFR CIGS BY 21Z
AT DAN...BUT NOT CONFIDENT LYH WILL...SO KEPT THEM MVFR THEN IFR
AFTER 00Z THIS EVENING. SHRA/TSRA COVERAGE WILL BE MAINLY
SCATTERED...SO NOT PUTTING PREDOMINANT IN THE TAFS YET. LWB SEEING
SOME CLOSE BY AS OF 130 PM EDT.

SHOULD SEE THE FRONTAL BOUNDARY AND LOW PRESSURE SYSTEM MOVE WEST
TO EAST THIS EVENING. THE THREAT OF SHOWERS WILL SUBSIDE BY LATE
EVENING...THEN CONCERN SHIFTS BACK TO LOW CIGS AND/OR FOG. WEDGE
MAY HANG THRU FRIDAY MORNING AT LYH/DAN...SO EXPECT AT LEAST IFR
TO LOW END MVFR CIGS HERE TONIGHT INTO FRIDAY MORNING. FOG WILL BE
LIMITED BUT SHOULD STAY BETWEEN 3-6SM.

FURTHER WEST THE SFC FLOW WILL BECOME MORE SW TO TO NW AND THINK
ROA/BCB WILL BE MAINLY VFR THOUGH SOME MVFR FOG POSSIBLE.
BLF SHOULD BE DRY ENOUGH TO KEEP TO VFR CONDITIONS BUT THINK LWB
WILL SEE FOG AND/OR LOW CLOUDS SO LEANED TOWARD IFR CIGS FOR NOW.

CONFIDENCE IS FAIRLY LOW IN PLACEMENT OF STORMS THIS AFTERNOON AND
CIGS/VSBYS OVERNIGHT....BUT MEDIUM OTHERWISE.

EXTENDED AVIATION DISCUSSION...

BY FRIDAY AFTERNOON...DRIER AIR AND VFR RETURN AND CONTINUE INTO SATURDAY.

MORE WIDESPREAD SHOWERS WITH MVFR INCLUDING LOCALLY IFR
CONDITIONS RETURN LATE SATURDAY NIGHT AND PERSIST INTO MONDAY AS
LOW PRESSURE TRACKS UP THE RESIDUAL STALLED FRONT RESULTING IN
WIDESPREAD RAINFALL...AND SUB VFR CONDITIONS.

FRONT WILL BE SOUTHEAST OF US TUESDAY SO MAY SEE VFR AGAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/WP
Hazardous weather outlook, Apr 28, 11:45 AM EST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU APR 28 2016

NCZ001>006-018>020-VAZ007-009>020-032-033-043-044-WVZ042>044-507-508-
291645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS FORMING THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ022-023-034-045-058-059-291645-
ROANOKE-BOTETOURT-BEDFORD-CAMPBELL-HALIFAX-CHARLOTTE-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-046-047-291645-
ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 1:40 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU APR 28 2016

NCZ003-004-VAZ016-032-281945-
SURRY-STOKES-CARROLL-PATRICK-
240 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHWESTERN PATRICK AND
SOUTHEASTERN CARROLL COUNTIES...

AT 240 PM EDT...A STRONG THUNDERSTORM WAS OVER CANA...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FRANCISCO...
ARARAT...
CANA...
AND COLLINSTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3653 8072 3661 8072 3669 8035 3649 8033
TIME...MOT...LOC 1840Z 265DEG 14KT 3657 8066

PW
Special weather statement, Apr 28, 1:54 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU APR 28 2016

VAZ033-044-282000-
PITTSYLVANIA-FRANKLIN-
254 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA AND EAST CENTRAL FRANKLIN COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCKY MOUNT...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
PENHOOK...
SOUTHERN SMITH MOUNTAIN LAKE...
UNION HALL...
AND SONTAG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3698 7993 3704 7957 3703 7956 3704 7956
      3704 7954 3703 7953 3703 7952 3702 7950
      3691 7948 3690 7992
TIME...MOT...LOC 1854Z 263DEG 18KT 3695 7989

PW
Special weather statement, Apr 28, 2:03 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT THU APR 28 2016

VAZ016-017-032-282000-
FLOYD-CARROLL-PATRICK-
303 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL PATRICK...SOUTHERN FLOYD AND NORTHEASTERN CARROLL
COUNTIES...

AT 303 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUGSPUR...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLOYD...
WOOLWINE...
WILLIS...
ROCKY KNOB RECREATION AREA...
AND BUFFALO RIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3678 8061 3687 8061 3694 8023 3688 8022
      3687 8023 3687 8022 3674 8020
TIME...MOT...LOC 1903Z 266DEG 23KT 3683 8056

PW
Special weather statement, Apr 28, 2:42 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU APR 28 2016

NCZ003-004-282030-
SURRY-STOKES-
342 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL SURRY AND SOUTHWESTERN STOKES COUNTIES...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS NEAR WHITE PLAINS...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
DOBSON...
PILOT MOUNTAIN...
KING...
AND LEVEL CROSS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3637 8076 3648 8072 3643 8024 3626 8029
      3626 8037
TIME...MOT...LOC 1942Z 281DEG 24KT 3641 8066

PW
Special weather statement, Apr 28, 2:44 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT THU APR 28 2016

NCZ019-282045-
WILKES-
344 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN WILKES COUNTY...

AT 344 PM EDT...A STRONG THUNDERSTORM WAS OVER MAPLE SPRINGS...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
MILLERS CREEK...
AND WILKESBORO RESERVOIR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR WEST KERR SCOTT RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3611 8146 3627 8142 3620 8088 3606 8089
      3606 8098 3603 8107
TIME...MOT...LOC 1944Z 281DEG 24KT 3618 8137

PW
Local storm report, Apr 28, 2:48 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 NE FRANCISCO          36.51N 80.35W
04/28/2016  E0.50 INCH       STOKES             NC   FIRE DEPT/RESCUE

&&

JRUCKMAN

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pittsylvania

When
April 28, 3:18 PM EST to 3:25 PM EST
Where
Pittsylvania County, Chatham to 0.89 mi NE of Chatham
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.820, -79.400

Large hail fell, ranging from quarter size to ping pong ball size.

Hail, Pittsylvania

When
April 28, 3:40 PM EST
Where
Pittsylvania County, 0.55 mi W of Spring Garden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -79.310

Hail, Pittsylvania

When
April 28, 4:00 PM EST
Where
Pittsylvania County, 1.38 mi S of Climax
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.860, -79.480

Hail, Halifax

When
April 28, 4:15 PM EST
Where
Halifax County, 0.89 mi NE of Elmo
Measured
1 in hail
Reported by
Public
Coordinates
36.680, -79.120

Hail, Halifax

When
April 28, 4:25 PM EST
Where
Halifax County, Turbeville
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
36.620, -79.030

Hail, Halifax

When
April 28, 4:25 PM EST
Where
Halifax County, South Boston
Measured
1.75 in hail
Reported by
Public
Coordinates
36.700, -78.900

Hail, Halifax

When
April 28, 4:35 PM EST
Where
Halifax County, 0.69 mi S of Cluster Spgs
Measured
1 in hail
Reported by
911 Call Center
Coordinates
36.610, -78.920

Thunderstorm Wind, Halifax

When
April 28, 6:43 PM EST to 6:45 PM EST
Where
Halifax County, 0.89 mi NE of Brooklyn to 0.89 mi NW of Elmo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.680, -79.160

Thunderstorm winds blew a tree down on Brooklyn Road and a tree down on River Road. Damage values are estimated.

Hail, Buckingham

When
April 28, 7:31 PM EST
Where
Buckingham County, 3.89 mi SE of Dillwyn
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -78.400

Hail, Buckingham

When
April 28, 7:35 PM EST
Where
Buckingham County, 5.65 mi ESE of Alpha
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
37.540, -78.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631923, 633085, 631930, 631924, 631925, 631926, 631927, 631928, 631929, 631931.